Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Reno, NV

October 18, 2009Pershing County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Oct 18, 2009, 5:47 PM PDT for Pershing County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2009, 5:47 PM PDT (00:47 UTC)
Expired
Oct 18, 2009, 6:15 PM PDT
In force
28 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Pershing County, NV

The radar

The Elko radar (KLRX), 84 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 190047
SVRREV
NVC027-190115-
/O.NEW.KREV.SV.W.0049.091019T0047Z-091019T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
547 PM PDT SUN OCT 18 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PERSHING COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 615 PM PDT

* AT 544 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
  ORGAN PEAK...OR 32 MILES SOUTHWEST OF WINNEMUCCA...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...ORGAN PEAK AND GRASS VALLEY.

LAT...LON 4047 11782 4056 11815 4085 11799 4086 11769
      4086 11765 4085 11764 4084 11764
TIME...MOT...LOC 0046Z 207DEG 18KT 4057 11801

$$

JHW
2 follow-up statements
000 
WWUS55 KREV 190102
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
602 PM PDT SUN OCT 18 2009

NVC027-190115-
/O.CON.KREV.SV.W.0049.000000T0000Z-091019T0115Z/
PERSHING NV-
602 PM PDT SUN OCT 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTHEASTERN PERSHING COUNTY...

AT 601 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF ORGAN
PEAK...OR 26 MILES SOUTHWEST OF WINNEMUCCA...MOVING NORTHEAST AT 20
MPH.

* LOCATIONS AFFECTED INCLUDE...GRASS VALLEY AND ORGAN PEAK.

LAT...LON 4047 11782 4056 11815 4085 11799 4086 11769
      4086 11765 4085 11764 4084 11764
TIME...MOT...LOC 0102Z 207DEG 18KT 4064 11796

$$

JHW
000 
WWUS55 KREV 190113
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT SUN OCT 18 2009

NVC027-190123-
/O.EXP.KREV.SV.W.0049.000000T0000Z-091019T0115Z/
PERSHING NV-
613 PM PDT SUN OCT 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERSHING COUNTY
WILL EXPIRE AT 615 PM PDT...

THE STORM THAT PROMPTED THE WARNING FOR DAMAGING WINDS HAS WEAKENED 
SIGNIFICANTLY AND THE WARNING WILL EXPIRE AT 615 PM.

LAT...LON 4047 11782 4056 11815 4085 11799 4086 11769
      4086 11765 4085 11764 4084 11764
TIME...MOT...LOC 0113Z 207DEG 18KT 4069 11793

$$

JHW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 5:29 PM PDT, 18 minutes earlier.

Area forecast discussion, Oct 18, 5:29 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
529 PM PDT SUN OCT 18 2009

.UPDATE...
UPDATED EARLIER TO ADD SHOWERS AND THUNDER TO TAHOE THIS EVENING
AND ALSO ADD THUNDER TO THE SIERRA FRONT. WEAK SHORT WAVE MOVING
INTO THE AREA IS HELPING TO TRIGGER SCT SHRA AND ISOLD TSRA NORTH
OF HWY 50 THIS EVENING IN UNSTABLE ENVIRONMENT. NOT TREMENDOUSLY
UNSTABLE...BUT 00Z KREV RAOB SHOWED 300 J/KG OF CAPE WITH LITTLE
CIN. SIERRA ARE ACTING TO DISRUPT CONVERGENCE IN IMMEDIATE LEE AS
THE FORCING IS NOT ALL THAT STRONG. HOWEVER...STORMS ARE REFORMING
TO THE EAST OF FERNLEY. WILL NEED TO WATCH ANY STRONGER STORMS AS
SLIDE MTN IS GUSTING TO 70+ MPH SO THESE STRONGER MID-LEVEL WINDS
COULD BE MIXED TO THE SURFACE. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 230 PM PDT SUN OCT 18 2009/

SHORT TERM...
UPR LOW WL CONT TO APPROACH THE W COAST TNGT AND THEN DROP SEWD TWD
THE DESERT SOUTHWEST/FOUR CORNERS THRU TUE MRNG. THERE IS GOOD MODEL
CONSENSUS ON TRACK AND TIMING OF S/W FEATURES. THE GFS DETAIL WAS
USED TO FINE TUNE THE FCST WITH THE MAIN CHANGES BEING AN INCR IN
POPS ACRS THE NRN SIERRA TO THE OR BORDER MON AND COOL HIGH TEMPS A
COUPLE MORE DEGREES NRN AREAS.

LEAD S/W WL CONT TO EJECT AHD OF MAIN LOW THIS EVENING WITH LATEST
RADAR IMAGERY SHOWING BAND OF SHOWERS FROM THE BAY AREA TO NRN CA.
MARGINAL INSTBY (LI/S 0C TO -2C AND 100-300 J/KG CAPE) AND INCR IN
LIFT AHD OF FEATURE SHOULD HELP MAINTAIN LINE OF SHOWERS AS IT MOVES
INTO THE NRN SIERRA/WRN NV THRU EARLY EVENING. FCST WL MAINTAIN
CHANGES MADE IN AN EARLIER UPDATE WHICH INCLUDED AN INCR IN COVERAGE
ESPECIALLY NORTH OF I-80 AND A SLGT CHC OF A LIGHTNING STRIKE OR
TWO. MODELS INCLUDING A LOCAL 8KM RUN OFF THE GFS SHOWS BEST FOCUS
FOR CONVECTION NR BNDRY THAT WL STRETCH FM SURPRISE VLY EWD ALNG THE
OR-ID BORDER. RDG WINDS WERE GUSTING NR 70 MPH WITH WINDS PICKING UP
ACRS VALLEY FLOORS. CONT LAKE WIND ADVISORY WITH CLOUDS AND WIND TO
HOLD TEMPS UP TNGT.

AFTER A BREAK IN THE PCPN LATE TNGT...MAIN UPR LOW SWINGS THRU AREA
MON-MON NGT. MORE WDSPRD PCPN SHOULD SPREAD ACRS THE RGN WITH BEST
COVERAGE AGAIN EXTENDING FROM THE NRN SIERRA TO THE OR BORDER. WHILE
SHADOWING WL INITIALLY LIMIT ACTIVITY ACRS WRN NV/ERN SIERRA... A
MOIST AIRMASS AND FORCING ASSOCD WITH UPR JET/TROF AXIS SHOULD BE
SUFFICIENT FOR THE PRODUCTION OF ISOLD-SCT SHOWERS. SFC INSTBY AND
MID LVL LAPSE RATES APPEAR TO LIMITED FOR THUNDER MON AFTN. AGAIN
THIS SYSTEM DOES NOT HAVE A TREMENDOUS AMT OF MOISTURE AND WL RELY
HEAVILY UPON LIFTING MECHANISMS TO SQUEEZE PCPN OUT OF AVAILABLE
MOISTURE. QPF GREATER THAN 1/10 INCH WAS CONFINED THE NRN SIERRA AND
NRN AREAS. OTHERWISE LOCALLY BREEZY AND COOLER WITH CONSIDERABLE
CLOUDS MON-MON NGT.

SYSTEM EXITS TUE WITH LIGHT WINDS AND DRY CONDS. NEXT SYSTEM TO
AFFECT THE PACNW WITH MAINLY A CONTINUATION OF PERIODIC CLOUD COVER
ACRS THE NRN HALF OF CA/NV. TEMPS SHOULD SLOWLY REBOUND BACK TO
NORMAL WITH UPPER 50S AND 60S MOST AREAS TUE/WED. HOHMANN

LONG TERM...THURSDAY THROUGH SUNDAY...
LITTLE CHANGE TO THE EXTENDED FORECAST. UPPER RIDGE IN PLACE
THURSDAY AND FRIDAY WILL BE SMASHED DOWN SATURDAY AND SUNDAY AS
FAST-MOVING ENERGY MOVES THROUGH THE PACIFIC NORTHWEST. NO
PRECIPITATION IS EXPECTED IN MOST MODELS/ENSEMBLES WITH THE
DISTURBANCES TOO FAR NORTH OF THE CWA. THE CLOSEST MODEL TO BRINGING
SOME PRECIP INTO THE FAR NORTH CWA IS THE 12Z GFS...BUT THIS APPEARS
TO BE AN OUTLIER AT THIS TIME.

TEMPERATURES ARE MORE UNCERTAIN AS COMPARED WITH PRECIP...AS EXACTLY
HOW CLOSE THE UPPER DISTURBANCES GET WILL DETERMINE HOW MUCH
PRE-SYSTEM MIXING WE GET AND THEN HOW MUCH LOW LEVEL COOLER AIR CAN
FILTER DOWN BEHIND THE BRUSH-BY SYSTEMS. FOR NOW...I HAVE MADE NO
CHANGE TO TEMPS WITH SO MUCH UNCERTAINTY. TO GIVE YOU AN IDEA OF THE
RANGE OF POSSIBLE HIGHS NEXT WEEKEND...THE 12Z ECMWF WOULD HAVE A
WARMER FLOW WITH HIGHS IN THE 60S AND 70S...WITH THE 12Z GFS
(EXTREME COLD SOLUTION) INDICATING VALLEY HIGHS STRUGGLING TO GET
OUT OF THE 50S AREAWIDE SATURDAY AND SUNDAY AS COLDER AIR BACKDOORS
IN FROM THE NORTHEAST. SNYDER

AVIATION...
VFR THROUGH MONDAY MORNING...WITH ISOLD-SCT -SHRA VCNTY KRNO NORTH
AND EAST THIS EVENING. RIDGE WINDS OF 35-45 KTS WITH GUSTS 50-65 KTS
WILL CAUSE LEESIDE TURBULENCE INTO MONDAY MORNING.

MIDDAY MONDAY INTO EARLY MONDAY EVENING...MORE WIDESPREAD SHOWERS
WILL DEVELOP AS AN UPPER LOW SLIDES THROUGH. SNOW LEVELS WILL LOWER
ENOUGH TO CUT CIGS/VSBYS AT KTRK/KTVL TO CIRCA 020/3-5SM AT TIMES IN
-SHRA...WITH MOUNTAIN OBSCURATION IN SHSN ABV 065-075 MSL. SNYDER

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ002-004.

CA...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Oct 18, 5:42 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
542 PM PDT SUN OCT 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             SOUTH LAKE TAHOE        38.94N 119.98W
10/18/2009  M0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            SPOTTER REPORTED A COUPLE OF LIGHTNING STRIKES AND A
            DOWNPOUR WITH THE HAIL.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:14 AM PDTLake Wind AdvisoryREVDouglas, Washoe12 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.